Home Health It’s Risky to Mix Paxlovid With Immunosuppressants

It’s Risky to Mix Paxlovid With Immunosuppressants

by News7

The Pharmacovigilance Risk Assessment Committee (PRAC) of the European Medicines Agency (EMA) has issued a reminder to healthcare professionals regarding the potential serious adverse reactions associated with Paxlovid when administered in combination with specific immunosuppressants.

These immunosuppressants, encompassing calcineurin inhibitors (tacrolimus and ciclosporin) and mTOR inhibitors (everolimus and sirolimus), possess a narrow safe dosage range. They are recognized for their role in diminishing the activity of the immune system and are typically prescribed for autoimmune conditions and organ transplant recipients.

The highlighted risk arises due to drug-drug interactions, which can compromise the body’s ability to eliminate these medicines effectively.

Paxlovid, also known as nirmatrelvir with ritonavir, is an antiviral medication used to treat COVID-19 in adults who do not require supplemental oxygen and who are at an increased risk of progressing to severe COVID-19. It should be administered as soon as possible after a diagnosis of COVID-19 has been made and within 5 days of symptom onset.

Conditional marketing authorization for Paxlovid was granted across the European Union (EU) on January 28, 2022, and subsequently transitioned to full marketing authorization on February 24, 2023.

Developed by Pfizer, Paxlovid exhibited an 89% reduction in the risk for hospitalization or death among unvaccinated individuals in a phase 2-3 clinical trial. This led the National Institutes of Health to prioritize Paxlovid over other COVID-19 treatments. Subsequent real-world studies have affirmed its effectiveness, even among the vaccinated.

When combining Paxlovid with tacrolimus, ciclosporin, everolimus, or sirolimus, healthcare professionals need to actively monitor their blood levels. This proactive approach is essential to mitigate the risk for drug-drug interactions and potential serious reactions. They should collaborate with a multidisciplinary team of specialists to navigate the complexities of administering these medications concurrently.

Further, Paxlovid must not be coadministered with medications highly reliant on CYP3A liver enzymes for elimination, such as the immunosuppressant voclosporin. When administered together, there is a risk for these drugs interfering with each other’s metabolism, potentially leading to altered blood levels, reduced effectiveness, or an increased risk for adverse reactions.

After a thorough review, PRAC has highlighted potential serious adverse reactions, including fatal cases, due to drug interactions between Paxlovid and specified immunosuppressants. Thus, it issued a direct healthcare professional communication (DHPC) to emphasize the recognized risk for these interactions, as previously outlined in Paxlovid’s product information.

The DHPC for Paxlovid will undergo further evaluation by EMA’s Committee for Medicinal Products for Human Use and, upon adoption, will be disseminated to healthcare professionals. The communication plan will include publication on the DHPCs page and in national registers across EU Member States.

Source : Medscape

You may also like